Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS Tallahassee, FL

June 28, 2014Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 28, 2014, 4:42 PM CDT for Gulf County, Liberty County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2014, 4:42 PM CDT (21:42 UTC)
Expired
Jun 28, 2014, 5:15 PM CDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gulf County, FL, Liberty County, FL

The radar

The Eglin Afb radar (KEVX), 86 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:03 PM CDTHAIL 1.75Wewahitchka, FLGOLF BALL SIZED HAIL REPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS52 KTAE 282142
SVRTAE
FLC045-077-282215-
/O.NEW.KTAE.SV.W.0178.140628T2142Z-140628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LIBERTY COUNTY IN FLORIDA...
  NORTHERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 515 PM CDT/615 PM EDT/

* AT 442 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HONEYVILLE...AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHIPOLA CUTOFF AND WEWAHITCHKA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3008 8537 3020 8516 3002 8511 2995 8520
TIME...MOT...LOC 2142Z 145DEG 5KT 3004 8519

$$
1 follow-up statement
673 
WWUS52 KTAE 282206
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM CDT SAT JUN 28 2014

FLC045-077-282215-
/O.CON.KTAE.SV.W.0178.000000T0000Z-140628T2215Z/
GULF FL-LIBERTY FL-
506 PM CDT SAT JUN 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/615 PM EDT/ FOR EXTREME SOUTHWESTERN LIBERTY AND NORTHERN GULF
COUNTIES...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HONEYVILLE...OR 19 MILES NORTH OF PORT ST. JOE...MOVING
NORTHWEST AT 5 MPH.

GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHIPOLA
CUTOFF AND WEWAHITCHKA

LAT...LON 3008 8537 3020 8516 3002 8511 2995 8520
TIME...MOT...LOC 2206Z 145DEG 5KT 3006 8520

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:38 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 1:38 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT Sat Jun 28 2014

...High temperatures in the upper 90s to around 100 deg expected
through early next week...

.Near Term [Through Tonight]...
An isolated shower or thunderstorm will be possible through this
evening. Then partly cloudy overnight with lows in the lower to mid
70s.

.Short Term [Sunday Through Monday Night]...
A hot and relatively dry pattern will persist thru the short term.
The deep layer ridging will prevail across our forecast area
although a series of shortwaves exiting ewd from upstream trough
will begin to weaken and retrograde ridge by Mon night. However, a
low remains off N/Cntrl fl coast keeping CWA on its subsident
side. All models forecasting above-average 500 and 850 mb heights.
At surface, NE Gulf high shifts Wwd with weakening ridge Mon-Mon
night. low off GA/NE FL Coast on Sunday is forecast to drift Swd
to off NE FL thru Mon night but noted model differences. NAM
shifts low Swwd and close to coast while GFS/ECMWF take a more sly
as less aggressive track. Either way, local impact should be
minimal. Best scenario is focused on mainly 1000-700mb NLY flow
pinning any seabreeze near coast. With very little forcing, and
abnormally low SBCAPE values, expect NIL POPs on Sun except for
20-30% SE Big Bend and 20-30% on Mon, highest Ern counties closest
to low and furthest from ridge axis.

The above normal H85/5 temps combined with NLY flow and lack of
clouds means hot daytime temperatures in the upper 90s to around 100
degrees. It will feel muggy but fortunately there will be enough
boundary layer drying to limit heat index values below 105. Lows
will be in the low to mid 70s.

.Long Term [Tuesday Through Saturday]...
The period begins with Gulf ridging weakening/retrograding in
response to Nrn stream longwave trough moving Ewd into east half
of Conus. Trough progressively deepens SEWD thru early Fri further
weakening ridge. Then, it lifts ENE of CWA and ridge begins to
restrengthen. At surface, trough assocd with upper trough pushed
into SE region Tues into Wed with assocd low off NE FL Coast.
However, models not in good agreement with evolution of low. NAM
more aggressive with closed low remaining off NE FL coast, while
GFS weakest maintaining open trough over Cntrl FL Peninsula. ECMWF
in between taking a weak low Newd. Still, NHC notes that
conditions are conducive for gradual tropical development of low,
40% chance thru 48hrs and 60% thru 5 days and although main impact
would be along east coast, system will be closely monitored. For
now regarding evolution of low, will follow other WFOs and seek a
compromise solution until models come into better agreement.

So overall forecast will show deepening trough with increasing SWLY
flow, deep layer moisture and impulses ejecting SEWD over CWA, Tues
thru Thurs which kicks surface tough Newd and low to GA/SC border by
early Fri allowing surface ridging to rebuild into CWA for a return
to a more typical summertime pattern centered around daily seabreeze
development. Will go with 30% Tues, 30-60% Wed thru early Fri, then
20-40% on Sat. Period will be quite warm with highs in the mid to
upper 90s with a few spots approaching 100 degrees each day.
Highs on Fri and Sat in the low to mid 90s. Lows generally in the
low to mid 70s.

&&

.Aviation...
[Through 18Z Sunday]...VFR conditions will prevail through the
period with light winds.

&&

.Marine...
An area of high pressure will remain centered southwest of the FL
Panhandle, providing light northwest winds and low seas across the
marine area. The exception will be during the afternoon & early
evening hours, as strong daytime heating of the land will cause the
winds to increase and become west to southwest near the coast.

&&

.Fire Weather...
High dispersion indices are possible across the region both Sunday
and Monday afternoon. Otherwise, there are no other fire weather
concerns.

&&

.Hydrology...
A dry pattern will persist through Monday. Afternoon showers and
thunderstorms will be possible for the rest of the week. Although
heavy rain is almost always possible during the summer months, we
expect any heavy rain to be very localized and unlikely to
significantly affect local river stages. All rivers are currently
well below flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  99  73  98  74 /  10  10  10  20  20
Panama City   77  94  78  93  78 /  10  10  10  20  20
Dothan        74  97  73  98  74 /  10  10  10  20  20
Albany        72  99  73  98  74 /  10  10  20  20  20
Valdosta      71 100  72 100  73 /  10  20  20  30  30
Cross City    72  96  72  95  74 /  10  30  20  30  30
Apalachicola  75  92  78  93  79 /  10  10  10  20  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...BARRY
SHORT TERM...BLOCK
LONG TERM...BLOCK
AVIATION...BARRY
MARINE...BLOCK
FIRE WEATHER...BARRY
HYDROLOGY...MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:16 PM CDTSpecial Weather StatementTAEDixie29 min
Jun 28, 5:26 PM CDTSevere Thunderstorm WarningTAEDixie14 min
Jun 28, 6:24 PM CDTSevere Thunderstorm WarningTAEJackson36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.